Alert archive / Alabama / Freeze Warnings in 2012

Freeze Warning 1, NWS Birmingham, AL

October 31, 20124 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Oct 31, 2012, 3:29 PM CDT for 4 counties in Alabama. It took effect at Nov 1, 2012, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2012, 3:29 PM CDT (20:29 UTC)
In effect from
Nov 1, 2012, 1:00 AM CDT
Expired
Nov 1, 2012, 9:00 AM CDT
In force
8 hr
Issued by
NWS Birmingham, AL

Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 117 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WWUS74 KBMX 312029
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT WED OCT 31 2012

...FREEZING CONDITIONS EXPECTED ACROSS THE NORTHEAST PORTIONS OF
CENTRAL ALABAMA...

.SURFACE HIGH PRESSURE ALONG WITH CLEAR SKIES AND LIGHT WINDS WILL
ALLOW FOR TEMPERATURES TO GO DOWN TO NEAR 30 TO THE LOWER 30S
TONIGHT GENERALLY ALONG AND NORTHEAST OF A GADSDEN TO HEFLIN LINE.

ALZ018>021-011400-
/O.NEW.KBMX.FZ.W.0001.121101T0600Z-121101T1400Z/
ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-
INCLUDING THE CITIES OF...GADSDEN...ANNISTON...CENTRE...HEFLIN
329 PM CDT WED OCT 31 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY. 

* TEMPERATURES...NEAR 30 TO THE LOWER 30S ARE EXPECTED.

* IMPACTS...PREMATURELY BUDDING PLANTS...SHRUBS...AND TREES WILL
  BE SUSCEPTIBLE TO THESE COLD TEMPERATURES. TENDER PLANTS CAN BE
  KILLED AT THESE TEMPERATURES IF PROTECTIVE MEASURES ARE NOT TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

08/MK

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Oct 31, 12:21 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 31, 12:21 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT WED OCT 31 2012

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A SHORTWAVE DIGGING IN FROM THE NORTHWEST IS PUSHING A LAYER OF
CLOUDS THROUGH OUR SOUTHWEST COUNTIES. THERE WILL BE SOME OFF AND
ON CLOUD COVER THROUGH THE AFTERNOON FOR THE SOUTHWESTERN HALF OF
THE CWA DUE TO THIS WAVE. OTHERWISE...WINDS ARE NOTICEABLY LESS AND
TEMPERATURES WILL WARM INTO THE 60 TO 70 DEGREE RANGE. SOME MINOR
ADJUSTMENTS MADE TO THE FORECAST BUT OVERALL EVERYTHING WAS
LOOKING GOOD. WILL HAVE THE UPDATES OUT SHORTLY.

&&

.AVIATION...
18Z TAF DISCUSSION.

A FEW HIGH CLOUDS WITH BREEZY AFTERNOON CONDITIONS.  WINDS WILL DIE
DOWN NEAR SUNSET WITH NO FOG CONCERNS DURING THE OVERNIGHT PERIOD.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/27
Hazardous weather outlook, Oct 31, 1:08 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT WED OCT 31 2012

ALZ011>015-017>050-011815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
108 PM CDT WED OCT 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ANOTHER COOL NIGHT IS EXPECTED ACROSS CENTRAL ALABAMA. TEMPERATURES
ARE EXPECTED TO DROP INTO THE LOW TO MID 30S ACROSS THE NORTHERN
HALF OF THE AREA. THERE IS A SLIGHT CHANCE THAT A FEW...WELL
PROTECTED AREAS IN THE NORTHEAST MAY BRIEFLY DROP TO NEAR 32
DEGREES. PROTECTION OF SENSITIVE VEGETATION MAY BECOME NECESSARY
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Alabama, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.